Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 112, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2022, 9:45 PM CDT for 5 counties in South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2022, 9:45 PM CDT (02:45 UTC)
- Expired
- Jun 19, 2022, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:23 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 19, 6:23 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
623 PM CDT Sun Jun 19 2022
.UPDATE...
Issued at 621 PM CDT Sun Jun 19 2022
The forecast remains on track this evening. No major changes are
planned.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 323 PM CDT Sun Jun 19 2022
Forecast challenges revolve around the continued excessive heat
through tomorrow, and convective (svr?) potential through late this
evening and again Monday afternoon/evening.
At 2 PM CDT, skies are sunny and temperatures are warming through
the 90s, and into the low 100's in some locations. With dewpoints
maintaining in the mid to upper 60s, the heat index has climbed to a
range from around 95 to 104 degrees, so far today. Strong south-
southwest winds of 20 to 35 mph with gusts to 45 to 50 mph persist
as well. There are a couple of boundaries of interest: one is a lee-
side trof extending down from western South Dakota (between KPIR and
KRAP) into the Nebraska panhandle; the other is a notable cold front
that is just about into the far northwest corner of South Dakota.
Plenty of instability/llm along this lee-side trof and along the
cold front. Just a question of how long it will take for updrafts to
successfully punch through the warm mid-level capping inversion
(+12C to +14C) in place over the forcing/boundaries of interest.
Right now, deep layer shear is rather unimpressive (generally less
than 25 knots - multicellular). Later this evening, though, shear is
forecast to increase to around 30knots, which should suffice to
support multi-cellular and supercellular convective types. Expecting
a few storms to fire up along/near this lee-side surface trof into
the west river counties in this CWA by 00Z-01Z timeframe before
lifting northward at a pretty good clip. The HRRR model hints at
some strong thunderstorm wind gusts with this convection this
evening. DCAPE progs over 1200j/kg would seem to support this strong
wind gusts potential where a deeply-mixed boundary layer and most
pronounced inverted-v sounding environment will exist.
The high heat is expected to stick around into Monday. The ensemble-
based probability for temperature exceeding 100 degrees on Monday
has been trending upward over the past couple of days, mainly across
the eastern-most portion of the CWA. With the potential there for a
second consecutive night (tonight) of heat index values at or above
75F and a second consecutive consecutive day on Monday of heat index
values at or above 105, continuing with the earlier adjustment to
include some counties in an excessive heat warning into Monday
evening. The heat advisory across the western half of the CWA will
expire this evening. The heat advisory for Buffalo and Hand county
has been extended in time into Monday evening, as well.
By late Monday afternoon, the previously mentioned cold front should
be making some progress toward northeast South Dakota and eventually
western Minnesota. At the same time, a notable (for late June)
upper low over the intermountain west will be lifting out onto the
northern plains. The combination of forcing/lift and
instability/shear accompanying this cold front/upper low Monday
afternoon into late Monday evening should suffice for producing
widely scattered to numerous thunderstorms over the CWA, some of
which could become strong to severe. With the passage of this cold
front, the high heat and humidity of the past couple of days will
be replaced by a much cooler/drier airmass beginning Monday
night.
.LONG TERM...(Tuesday through Sunday)
Issued at 323 PM CDT Sun Jun 19 2022
Frontal passage and high pressure means a pleasant reprieve from the
heat and humidity Tuesday into Wednesday before return flow sets up
and we begin to draw warmer mid level temperatures back into the
region. As for humidity, the cold front and high pressure centered
over the deep south will pinch off the current gulf plume, and thus
the airmass will come up from west Texas and the eastern Rockies so
dewpoints don't really surge until late in the week, only to get
quickly suppressed again by the passage of a front this weekend.
This frontal passage will give us the best shot at moisture
otherwise, aside from some low probability mid level warm advection
convection pushes, the extended is to remain dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 621 PM CDT Sun Jun 19 2022
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are expected through the period. Showers and
thunderstorms may move near KPIR and KMBG this evening. Breezy and
gusty winds will persist across the east through Monday while
diminishing overnight in central SD.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
SDZ003>005-009-010-015>017-033>036-045-048.
Excessive Heat Warning until 11 PM CDT Monday for SDZ006>008-018-
021.
Heat Advisory until 11 PM CDT Monday for SDZ011-019-020-022-023-
037-051.
MN...Excessive Heat Warning until 11 PM CDT Monday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Jun 19, 12:40 PM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 1240 PM CDT Sun Jun 19 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201745- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1240 PM CDT Sun Jun 19 2022 /1140 AM MDT Sun Jun 19 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. An Excessive Heat Warning is now in place for today and Monday for heat indices of 105 degrees or higher. A Heat Advisory remains in place for today for heat indices of 100 degrees or higher. A few strong thunderstorms are possible late this afternoon and evening across central South Dakota. Hail and gusty winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widely scattered thunderstorms are expected across the region late Monday afternoon and evening. A few storms may be capable of producing large hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
In the hours before
Special weather statement, Jun 19, 7:29 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
729 PM CDT Sun Jun 19 2022
SDZ009-015-016-200100-
Dewey SD-Walworth SD-Potter SD-
729 PM CDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of western Potter,
northeastern Dewey and southwestern Walworth Counties through 800 PM
CDT/700 PM MDT/...
At 728 PM CDT/628 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Ridgeview, or 25 miles east of Eagle Butte, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Laplant and Tiospaye Topa School around 635 PM MDT.
Other locations in the path of this storm include Promise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4491 10031 4509 10109 4546 10087 4529 10022
TIME...MOT...LOC 0028Z 204DEG 35KT 4511 10074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseSpecial weather statement, Jun 19, 8:03 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
803 PM CDT Sun Jun 19 2022
SDZ003-004-009-015-200145-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
803 PM CDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of eastern Corson,
southwestern Campbell, northeastern Dewey and northwestern Walworth
Counties through 845 PM CDT/745 PM MDT/...
At 803 PM CDT/703 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Promise, or 12 miles southwest of Mobridge, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mobridge, Revheim Bay Rec Area, Indian Creek Rec Area, Indian
Memorial Rec Area, Grand River Casino and Wakpala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4525 10043 4534 10082 4588 10063 4569 9998
TIME...MOT...LOC 0103Z 204DEG 31KT 4539 10055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WiseLocal storm report, Jun 19, 8:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST 4 SE GLENHAM 45.49N 100.22W
06/19/2022 M63 MPH WALWORTH SD MESONET
&&
RVLocal storm report, Jun 19, 8:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 1 NW MOBRIDGE MUNICIPAL 45.55N 100.42W
06/19/2022 M60 MPH WALWORTH SD ASOS
ASOS STATION KMBG MOBRIDGE MUNI AP.
&&
RVLocal storm report, Jun 19, 8:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 PM CDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 2 N HERREID 45.87N 100.07W
06/19/2022 M60 MPH CAMPBELL SD MESONET
2N HERREID RWIS(SDDOT).
&&
RVLocal storm report, Jun 19, 9:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST POLLOCK 45.90N 100.29W
06/19/2022 E60 MPH CAMPBELL SD CO-OP OBSERVER
NO APPARENT DAMAGE NOTICEABLE.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:02 PM CDT | Special Weather Statement | ABR | Dewey | 28 min |
| Jun 19, 7:29 PM CDT | Special Weather Statement | ABR | Dewey | 31 min |
| Jun 19, 8:03 PM CDT | Special Weather Statement | ABR | Walworth | 42 min |
| Jun 19, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 48 min |
| Jun 19, 10:15 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 45 min |
| Jun 20, 12:19 PM CDT | Special Weather Statement | ABR | Dewey | 26 min |
| Jun 20, 12:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 34 min |
| Jun 20, 12:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 38 min |
| Jun 20, 2:07 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 38 min |
| Jun 20, 4:26 PM CDT | Tornado Warning | ABR | McPherson | 23 min |
| Jun 20, 6:31 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 44 min |
| Jun 20, 6:39 PM CDT | Tornado Warning | ABR | Jones | 25 min |
| Jun 20, 6:50 PM CDT | Tornado Warning | ABR | Jones, Stanley | 25 min |
| Jun 20, 6:57 PM CDT | Tornado Warning | ABR | Jones, Lyman | 33 min |
| Jun 20, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.